It can happen to anyone taking prescription opioids.

Anyone who takes opioids experiences some level of slowed or stopped breathing—even when taking them as prescribed.1,2 That’s because opioids have a sedative effect that suppresses your body’s natural instinct to breathe. This side effect is more severe for some people, and it's hard to predict who may be at greater risk.

Don’t leave yourself vulnerable to harm.

Slowed or stopped breathing can occur when you’re asleep and at your most vulnerable. If it’s severe, it can lead to cardiac arrest, brain damage, or death. 3,4

“I had no idea. You can die when you’re taking these.”
—Yvonne Gardner

Parker Stewart, Yvonne’s son, was a healthy 21- year old who underwent a routine tonsillectomy, and stopped breathing after taking only half his prescribed dose of opioid painkillers. He died in his sleep while his wife slept beside him.

SHARE YOUR STORY

Opioids go by many names, and they aren’t always labeled as an opioid on the pharmacy bottle. It’s possible that you or a loved one could be taking them without even knowing.

Did you know?

Each of these medications is categorized as an opioid:

buprenorphine
codeine
diamorphine
dihydrocodeine
fentanyl
hydromorphone
methadone
morphine
oxycodone
pethidine
tramadol

Anyone taking opioid painkillers is vulnerable to side effects. What's more, the risk increases if: 5-7

  • You are taking opioids for the first time
  • You have a respiratory condition such as sleep apnea, COPD, asthma, or some chronic conditions
  • You combine opioids with alcohol or other sedating drugs, such as sleeping pills or anti-anxiety medicine
  • You take high opiod doses (>50 MME)
  • You have a history of addiction
Husband giving a loved one prescribed opioid
~50% of opioid-related deaths happen when a person is alone.8 Without intervention, permanent brain damage or death can occur within minutes.9
Injured girl sleeping while using prescribed opioids
Some degree of slowed or stopped breathing commonly occurs with prescription opioid therapy.
Because of your unique physiology, the severity of your experience is unpredictable.
It can happen in the hospital, or at home, and is most dangerous when you are alone or asleep.
Injured girl sleeping while using prescribed opioids

References:

PLCO-005399/PLM-13268C-1021